Exercise: Hi I get very short of breath... - British Lung Foun...

British Lung Foundation
43,069 members49,428 posts

Exercise

martina1959
martina1959

Hi I get very short of breath "some days after just a few steps "however I have gained a massive amount of weight since being diagnosed with type 2 pulmonary failure two years ago I really need to shift it ,I'm not sure what kind of exercise I should be doing and the best type of exercise to do, but I'm so unfit now than I've ever been and fat lol

Any tips would be gratefully recieved.

23 Replies
oldestnewest

Martina1959...Do you have heart failure too? It says under your post related tags...HEART FAILURE. I do too. Are you sure a lot of that weight isn't water? When I swell in the ankles, then my belly, then around my heart and lungs. That is when I am into Congestive Heart Failure! Then my breathing is TERRIBLE if I walk! Do you have a appetite? No? That's part of it too! They took 27 pounds of water off me at the Hospital! If you think it is, get your butt in right now! I am on lasix (water pills) also another pill that doesn't allow the water to come all the up to my heart/lungs! I hope this helps! Janet127

Hidden
Hidden
in reply to JANET127

Hi Janet ....I have heart failure. Can I ask what meds you are on for it please? I have to just take furusomide to get rid of the excess water that squeezes my airways making breathing very difficult as you well know. My doc doesn't seem bothered....but I am worried. His advice recently when I tried to get him to take it seriously was to wear socks...he said that would push the water back up my legs as my heart pump wasn't working very well. ...hence heart failure! I'm just so curious to know what else could be done ...if anything. All the best :)) . ....ps...I wondere if that's why I have excess weight I can't seem to get rid of?

JANET127
JANET127
in reply to Hidden

Oh my! That Doc...uhm....! Yes, I just thought I was getting heavier! Couldn't breathe! I could hardly walk! I am on furosemide 20 mg(water pill) Potassium 20mg Spironolactone 50 mg(this is the one that helps so the water don't go up in my belly and heart/lungs) Also I take a lot of heart pills because my heart is damaged from chemo years ago. My boyfriends Doc didn't even tell him he had cong heart failure ! So I knew it was,and took him to the Hospital! Sure enough I was right on! He could hardly walk! or breathe!

Hidden
Hidden
in reply to JANET127

Hi Janet ..Thankyou for your welcome reply. I wrote earlier today in length but somehow managed to lose it! So the shorter length is thanks for letting me know the meds you are on. I'll ask my doc about them . Lucky for your boyfriend you recognised the symptoms. TAke care x

JANET127
JANET127
in reply to Hidden

I do the same thing! I write something (a page to a book) and I lose it! That is frustrating! Now I put save,as I go! Thank you...I hope all of us can help each other! When do you see the Doc? I know what socks the Doc is talking about! I wore them for years! Too hot! Took them off! Janet127

Hidden
Hidden
in reply to JANET127

Lol but did the socks work?? What type are they? I have flight socks....will they do do you think? To be honest I usually wear no socks or tights just slip shoes or boots on barefoot as I get too hot....summer or winter. Sounds like u r similar . 😀X

JANET127
JANET127
in reply to Hidden

They are the compression socks he is talking about. I have a pair from the medical supply, I have ones that go from my toes to my waist. I have others that just go to my thigh. I have others that go from my toes to my knees! If I have too much water in me, I would put on which ever one I wanted! It helps with the water that your body is holding onto! It helps the veins to keep pushing the water thru and not get swollen up at the ankle where it just pools!! Push in on your leg, just below your knee. Push with one finger. Does it stay pushed in when you pull your finger away? Or does it take 10 seconds to come up to normal?

Hidden
Hidden
in reply to JANET127

Hi Janet.....it takes longer than 10 secs more like 40 secs. I'll get the flight socks and try them to see what happens. The weather here is blooming cold so I'll be glad of them lol. Thanks for being so helpful. It had never been explained to me before. :))

JANET127
JANET127
in reply to Hidden

That's the way I am! I need a explanation! When I know something I can use it for my own good! But if its not explained..I am lost! Great, try that! Is your belly bloated? Can you eat/or have a appetite?

Hidden
Hidden
in reply to JANET127

Lol yes very bloated and yes I can eat a horse 😀

JANET127
JANET127
in reply to Hidden

hum..... with chf you lose your appetite. Maybe its half water and half appetite! lol

Are you eating more than you use to? or are you on a steroid like Prednisone? That makes me eat everything in site!

Hidden
Hidden
in reply to JANET127

I think most of my eating is comfort eating. More stressed I am then more I eat, sadly I'm not one who goes off food. I have Prednisone packs but very rarely use them as I'm terrified of the side effects. It wasn't until too late that I found out they were the cause of my eating like a starved horse. I was prescribed Pred several times some years ago when breathing problem first started and it was then I went from 7 stone to a great deal more in a comparatively short time but it was years later before I realised the Pred was the reason why, so now I'm very careful. I think I'll make an appointment with doc and ask him for help other than to wear socks as it really affects my ability to walk.

THanks Janet :)))

JANET127
JANET127
in reply to Hidden

I enjoyed talking with you Annastatia! Yes, see your Doc!

Hidden
Hidden
in reply to JANET127

Likewise Janet. You look after yourself ....all the best :)))

martina1959
martina1959
in reply to Hidden

Hi Annastatia I'm on furusomide as well, at one point I was on 8 40mg per day they done absolutely nothing for me after several visits to the doctor the only thing he could recommend was surgical socks ,

On one visit I told the doctor the water tablets were no help at all

His answered was "well don't take them , I've not changed my diet ,but it's my whole body right to the top of my legs it's very uncomfortable

Martina

Hidden
Hidden
in reply to martina1959

Hello Martina 1959 ...you poor thing! I know how very uncomfortable excess water is and mines is not nearly as bad as you are suffering from so I pity you. Im surprised at how unhelpful your doc is!! Have you asked him if Heart Failure could be the cause? From my own experience not all Drs think of it when confronted with swelling of limbs and severe breathlessness. Next time you see him/her do ask if it could be that.

Hope you get some relief very soon. All the best x

Hi Janet, I've not been diagnosed with heart failure but the swelling goes right up my body and strangely enough my right hand but I'm so breathless I cannot fit into any of my clothes it's making me so depressed and idont

Have an appetite 'anymore than about 20 steps and I'm done in

Thanks for your reply Martina.

Oh I forgot to say ,it only used to be my ankles that was really swollen now both my legs right to the top are swollen it's actually painful to walk as my thighs are rubbing together

Hi

I would speak to your GP, for a referral to pulmonary rehabilitation. One hour exercise and one hour education. May be a chat with a dietitian to help with the correct eating regime.

Have a look at.

healthunlocked.com/blf/post...

Exercises you can at you own pace any time, start slowly and build up.

Hi stone-uk

I'm on the waiting list for pulmonary rehabilitation I've been told there is up to a year waiting list

You may also find it helpful to post this same message to the British Heart Foundation, here on Health Unlocked.

Kind regards, Rib

Thank you RIB

My situation was similar two years ago before my bypass. I was also very weak. Now I am taking spironolactone, furosemide, a beta blocker, isosorbideand hydralazine. I am not taking potassium since spironolsctone causes my potassium to go dangerously high. I also have meds for my COPD. My edema is gone.

You may also like...